Hypoglycemia

Hypoglycemia is low blood sugar and it usually happens when there is too much insulin for little blood glucose. This is when the blood glucose drops below 70mg/dl.

Causes of Low Blood Glucose

Low blood sugar results because there is too much insulin in the blood and not enough glucose for the insulin. Usually the body has ways of releasing more glucose into the blood. The liver releases glucose into the blood by breaking down the glycogen stores. The muscles also release glucose into the blood. The fat breaks down and releases ketone bodies into the blood which the can be used for energy.

When the rate at which glucose is being used up is higher than the rate at which it is released into the blood, the blood glucose levels can then fall enough to cause low blood sugar. Causes of hypoglycemia are:

  • Taking too much diabetes medicine, especially those that cause insulin to be released, like sulfonylurea.
  • Injecting too much insulin
  • Not eating enough after taking insulin or other diabetes medication.
  • Drinking alcohol
  • Too much exercise
  • Missing a meal.

Hypoglycemia Symptoms

The symptoms of hypoglycemia result because the body is deprived of glucose, which is the fuel that runs the body. That explains the symptoms of being experienced. The following are the symptoms of low blood sugar:

  • Blood glucose less than 70mg/dl.
  • Feeling tired/fatigue- because there is no glucose fuel to give energy to the body.
  • Hunger-the body gives the feedback to the brain which sends hunger signal, so the person can eat.
  • Sweating-the blood is now too dilute with only little glucose. The blood then releases water to increase the concentration of glucose in the blood.
  • Cold clammy skin- Cold skin could result from the cooling by sweat.
  • Confusion- the brain needs glucose to function; the brain function is not coordinated because of lack of glucose.
  • Irritation-same as above, the brain is not coordinating well to make sense of things going on, so the person gets irritable.
  • Headache-the brain is starved of energy, so it starts to ache.
  • Shakiness- the muscles also need energy to contract, when it cannot get enough glucose, the contraction cannot be coordinated, so it quivers or shakes.
  • Unconsciousness/coma – this happens because the little sugar can no longer sustain the brain.
  • Seizure-the brain gets into seizure because of extreme lack of energy. Low blood sugar that results in seizure can damage the brain.
  • Slurred speech
  • Dizziness
  • Drowsiness
  • Anxiety
  • Fatigue

What to Do in Low Blood Sugar

When the blood glucose is low, the patient who is conscious can take any of the following:


  • Take 3 or 4 glucose tablets
  • Take 1 serving of glucose gel-the amount equal to 15 grams of carbohydrate
  • Drink 1/2 cup, or 4 ounces, of any fruit juice
  • Drink 1/2 cup, or 4 ounces, of a regular (not diet) soft drink
  • Take 1 cup, or 8 ounces, of milk, preferably skim milk
  • Take 5 or 6 pieces of hard candy
  • Take 1 tablespoon of sugar or honey

The patient may have individualized treatment plan for low blood sugar. The patient with low blood sugar should recheck the finger-stick blood glucose every 15 minutes, until the hypoglycemia is resolved. The blood sugar getting above 70mg/dl does not automatically means that the patient is out of hypoglycemic episode.

It is important to know what caused the low blood glucose in the first place, before you can know when it is resolved. For instance, if the person injected regular insulin two hours before experiencing the drop in blood sugar, the patient should be monitored through four hours of the peak period of regular insulin and beyond.

If the patient used long-acting insulin, like Levermir or Lantus insulin before experiencing the hypoglycemic episode, the patient should be monitored periodically for 24 hours and the prescribing physician should be contacted for a possibility of lowering subsequent doses of insulin.

If you experience low blood sugar before you administer insulin or take any medication that will lower blood glucose, hold off on the insulin or diabetic medicine until you have eaten and your blood sugar is brought up to normal. If your doctor have a treatment plan for low blood glucose, follow that plan, if not, contact your doctor first before you take any more blood sugar lowering medicine, including insulin.

Some treatment plan for hypoglycemic episodes may include having a glucagon kit at home. If you have glucagon kit, use it as directed by your healthcare professional. Teach people at home and at work how to give you the glucagon injection if you are unconscious or too tired to inject the glucagon by yourself. Always instruct them to check your finger-stick blood sugar first, to determine that you have low blood glucose before giving you glucagon injection.

In the case of low blood sugar that results in unconsciousness, do not give anything by mouth. You can inject glucagon as directed by the physician. Hypoglycemic episodes that result in unconsciousness should be treated in the hospital setting. In the hospital, the patient usually receives high concentration glucose solution up to 50% concentration by IV. In addition, the patient can also receive glucagon by IV.


Preventing Hypoglycemia - Health Tips

The best way to treat low blood sugar is prevention of the hypoglycemic episode. There are things the patient who takes insulin or any medication that lowers blood sugar can do to prevent the drop in blood glucose. These are some:

  • Always eat your diabetic diets and snacks as directed by your healthcare professional.
  • Do not take the insulin or diabetic medication on an empty stomach.
  • Always carry emergency food that can increase you blood sugar, like glucose tablets or sugar
  • Wearing diabetic medical alert bracelet will help others know you are a diabetic, if you get unconscious.
  • Some medicines like beta blockers, clonidine, reserpine and guanethidine may make a patient not recognize the symptoms of hypoglycemia early for treatment. If you take one of those medications and you also take insulin and/or other diabetes medications, check your blood sugar more often because that is how you can find out when your blood glucose is getting low.

Return from Hypoglycemia to Diabetes Symptoms

Be the first to get new health tips by subscribing to our Diabetes Health Tips